Non-steroidal anti-inflammatory drugs (NSAID) belong to the most commonly used drugs worldwide. NSAIDs
can cause serious side effects to the gastrointestinal tract. During NSAIDs treatment 10–12 % patients suffer from
dyspepsia. Up to 1 % patients develop severe gastrointestinal complications (ulcer, bleeding, perforation). Any part
of gastrointestinal tract could be affected. In oesophagus, NSAIDs can cause oesophagitis or fibrous stricture. NSAID
gastropathy can be detected in 40 % patients chronically treated with NSAIDs. NSAIDs toxic injury to small and
large bowel is frequent but only seldom properly recognised. Serious hepatic lesions are rare. There is no fully
reliable and sure prophylaxis or treatment of NSAIDs impairment of to the gastrointestinal tract. Rate of side effects
can be reduced by reasonable prescriptions and by primary and secondary prophylaxis. Low rate of side effects is
associated with the use of pro-drugs (compound is metabolised to an active substance after absorption from the
gastrointestinal tract). New promising drugs were developed with dual action (5-lipoxygenase- and COX-inhibition)
and NSAID releasing NO (nitronaproxen, nitrophenac). Specific COX-2 inhibitors (coxibes) provide comparable
anti-inflammatory and analgesic effect but the risk of serious side effects to the gastrointestinal tract is significantly
lower (when compared with non-specific NSAIDs). Beside harmful effects, NSAIDs are powerful tool in chemoprevention
of colorectal cancer.
non-steroidal anti-inflammatory drugs, NSAID, side effects, gastrointestinal tract.